HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   ADD / ADHD (https://www.healthboards.com/boards/add-adhd/)
-   -   Need Feedback on a Straterra Side Effect (https://www.healthboards.com/boards/add-adhd/134669-need-feedback-straterra-side-effect.html)

Raes*Mom 12-14-2003 07:04 PM

Need Feedback on a Straterra Side Effect
 
I'm new to the boards and it's been so helpful for me to read all the encouraging input. Even though I have friends who are experiencing the same difficulties with their children that I am, it's so informative to read the broad range of experiences here.

My daughter is 10 years old and was diagnosed with ADD 3 years ago. She has been on Adderall XR for the good portion of that time and it had worked well for her. However, this year, she began to complain about taking it saying that it made her feel "blah" which I also noticed. So in October, her doctor began her on Straterra. We did the typical starter pack beginning with 25mg and then going up to 40 mg. However, she also kept her on the Adderall reducing the dosage as the Straterra went up. We did the 40 mgs for about a month and then I noticed it wasn't working quite as well so she was stepped up to 60 mg of Straterra and 10 mg Adderall XR. She hadn't experienced any side effects with Straterra and seemed to be tolerating it well. She seemed more balanced in her emotions and more interested in things. However, I didn't seem to notice that much help with controlling the fidgeting and restlessness when she was taking it without Adderall. The two together seemed to be a good combination. About a week into the 60 mg dosage, she started having what I call hot flashes and headaches. Randomly, 2-3 times a day, she will flush red and get very hot and sweaty and have a pounding headache in her temples. In a few minutes it's gone and then she is fine. I'm really concerned that this could be her blood pressure elevating. I spoke with her doctor and she suggested going back to 40 mg but this dosage just doesn't work as well as the 60 mg.

I was just curious if anyone else has experienced this and is this a side effect that will go away with time? I really want Straterra to work for her as she seems to be so much happier and not the blank board she had become taking Adderall XR. She weighs over 110 lbs and is 5'2" and was only taking 25 mg of Adderall so she definitely was not over-medicated. I really would appreciate some feedback.

* Free ~ Spirit * 12-14-2003 08:20 PM

Re: Need Feedback on a Straterra Side Effect
 
It doesnt really matter how much she weighs (for adderall) 25mg of adderall XR is too much for even some large adults.

Dont know of this strattera side effect but it sounds dangerous. Talk to a pharmacist about it, sometimes theyre a bit more knowledgeable than doctors.

P.S.
Have you tried any non-medication treatments? There are many out there and they are safer and healthier. Many work as well or better than medications for some people.

Raes*Mom 12-14-2003 09:04 PM

Re: Need Feedback on a Straterra Side Effect
 
[QUOTE=* Free ~ Spirit *]It doesnt really matter how much she weighs (for adderall) 25mg of adderall XR is too much for even some large adults.

Your statement about Adderall really surprises me because both my child's pedatrician and the psychiatrist she is currently seeing say that 25 mg of extended release Adderall is a low dosage for her size. I also take Adderall XR for my ADD and I take 20 mg which I was also told by my doctor was a low dosage. Just curious as to how you came about your information?

* Free ~ Spirit * 12-14-2003 09:36 PM

Re: Need Feedback on a Straterra Side Effect
 
[QUOTE=Raes*Mom][QUOTE=* Free ~ Spirit *]It doesnt really matter how much she weighs (for adderall) 25mg of adderall XR is too much for even some large adults.

Your statement about Adderall really surprises me because both my child's pedatrician and the psychiatrist she is currently seeing say that 25 mg of extended release Adderall is a low dosage for her size. I also take Adderall XR for my ADD and I take 20 mg which I was also told by my doctor was a low dosage. Just curious as to how you came about your information?[/QUOTE]

I work with at risk kids, some of whom are ADD. Plus I was on adderall when I was younger (regular and xr) and so was my brother.

Doctors are supposed to start with an extremely low dose and work up gradually. The right dose for a person is the lowest daily dose that allows the best symptom control. They are not supposed to go by weight. Many people are very sensitive to adderall (expecially the XR)!

strattercaster 12-15-2003 07:43 AM

Re: Need Feedback on a Straterra Side Effect
 
A rise in blood pressure is one of the possible side effects of strattera for adults. If your daughter is experiencing this it is something that should be minitored on a regular basis. No cause for alarm - but a possible change of course is indicated.

DanMan71 12-15-2003 09:22 PM

Re: Need Feedback on a Straterra Side Effect
 
DOSAGE AND ADMINISTRATION
In children with ADHD who are 6 years of age and older and are either starting treatment for the first time of switching from another medication, start with 10 mg once daily in the morning; daily dosage may be raised in increments of 5 mg or 10 mg at weekly intervals. When in the judgement of the clinician a lower initial dose is appropriate, patients may begin treatment with 5 mg once daily in the morning. Dosage should be individualized according to the needs and response of the patient. Amphetamines should be administered at
the lowest effective dosage. The maximum recommended dose is 30 mg/day; doses greater than 30 mg/day of ADDERALL XR have not been studied. Amphetamines are not recommended for children under 3 years
of age. ADDERALL XR has not been studied in children under 6 years of age.


Regular Adderall can be prescribed up to 60mg per day.

Regular Adderall was FDA approved in 1996 and Adderall XR was approved in 2001 so both of these drugs are relatively new.


This information is from the FDA pharmacology report for each drug cross referenced with the 2003 PDR.

Natural and herbal remedies may be effective for some, but keep in mind that they are not subject to FDA approval so you are at the mercy of the manufacturer and truth in advertising.

justgettingby 12-16-2003 08:14 AM

strattera will cause blood pressure rise.
 
People who are prone to high blod pressure can not take strattera. My sister was taken off after they could not get hers under control on strattera...

Christine7777 02-08-2004 03:00 AM

Re: Need Feedback on a Straterra Side Effect
 
[QUOTE=Raes*Mom]I'm new to the boards and it's been so helpful for me to read all the encouraging input. Even though I have friends who are experiencing the same difficulties with their children that I am, it's so informative to read the broad range of experiences here.

My daughter is 10 years old and was diagnosed with ADD 3 years ago. She has been on Adderall XR for the good portion of that time and it had worked well for her. However, this year, she began to complain about taking it saying that it made her feel "blah" which I also noticed. So in October, her doctor began her on Straterra. We did the typical starter pack beginning with 25mg and then going up to 40 mg. However, she also kept her on the Adderall reducing the dosage as the Straterra went up. We did the 40 mgs for about a month and then I noticed it wasn't working quite as well so she was stepped up to 60 mg of Straterra and 10 mg Adderall XR. She hadn't experienced any side effects with Straterra and seemed to be tolerating it well. She seemed more balanced in her emotions and more interested in things. However, I didn't seem to notice that much help with controlling the fidgeting and restlessness when she was taking it without Adderall. The two together seemed to be a good combination. About a week into the 60 mg dosage, she started having what I call hot flashes and headaches. Randomly, 2-3 times a day, she will flush red and get very hot and sweaty and have a pounding headache in her temples. In a few minutes it's gone and then she is fine. I'm really concerned that this could be her blood pressure elevating. I spoke with her doctor and she suggested going back to 40 mg but this dosage just doesn't work as well as the 60 mg.

I was just curious if anyone else has experienced this and is this a side effect that will go away with time? I really want Straterra to work for her as she seems to be so much happier and not the blank board she had become taking Adderall XR. She weighs over 110 lbs and is 5'2" and was only taking 25 mg of Adderall so she definitely was not over-medicated. I really would appreciate some feedback.[/QUOTE]


The hot flushes and becoming sweaty, especially around the neck area is something I live with everyday with the Strattera. My blood pressure is just fine when I am checked, but I would be curious to get it checked right when the flush occurs.

PatriciaB 02-08-2004 12:29 PM

Re: Need Feedback on a Straterra Side Effect
 
My daughter is doing well on a 40mg dose of Straterra, not experiencing any of those symptoms you described. The only side effect I don't like is that her appetite seems to have decreased, and the doctor told me specifically that that would not happen on this drug. Also, a doctor will almost always consider weight when prescribing for a child since most dose recommendations by a manufacturer are based on milligrams per kilograms.

Christine7777 02-08-2004 04:29 PM

Re: Need Feedback on a Straterra Side Effect
 
I also lost a little weight, but it stopped at a certain point and I didn't lose anymore. I think I lost a total of 7 pounds.


All times are GMT -7. The time now is 12:53 AM.